Nevada, 2020Damaging Winds in Nevada, August 11, 2020
August 11, 2020 · NWS LKN · 2 events in 1 county or zone
An exiting trough in southern ID to northern NV produces isolated thunderstorms along with gusty winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An exiting trough in southern ID to northern NV produces isolated thunderstorms along with gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 11, 1:05 PM PST, 3 hours 55 minutes earlier.
Area forecast discussion, Aug 11, 1:05 PM PST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Elko NV
205 PM PDT Tue Aug 11 2020
.SYNOPSIS...Mixed thunderstorms are occurring today across much
of northern an into central NV. On Wednesday, isolated
thunderstorms will be confined to Elko County and there will also
be some gusty winds in northwest Nevada. Thursday onward will see
mainly dry and hot conditions across the whole of the silver
state.
&&
.SHORT TERM...Today through Thursday.
Thunderstorms and virga continue across central and northern NV
today and should last into the evening. The thunderstorms are a
mix of a wet and dry but even wet storms wont cause too much
accumulating precipitation. The thunderstorm coverage will be
isolated to scattered which is causing critical fire weather
conditions. All the storms however are still capable of producing
strong gusty outflows that can propagate far from the parent
storm.
Wednesday will see a trough pass mainly to the north of NV
clipping primarily the northern portion of the silver state. As
this occurs a four corners high will build into the region from
the southeast. This will shift the moisture to the northeastern
portion of NV with dry air moving across the rest of the silver
state. The shift between the trough and ridge will cause strong
gusty winds mainly in northwestern NV. These winds coupled with
low RH will cause critical fire weather conditions.
Thursday will see the four corners high fully engulf the silver
state with dry air. This will lead to many days of fair, dry, and
hot weather.
Temperatures will be hot for the next few days with highs in the
90s. Thursday will be the starting point for the gradual warming
trend that will see NV eventually go into the upper 90s and lows
100s.
.LONG TERM...Thursday night through Monday. Upper level ridging
will remain in place across the Arizona/New Mexico border. Skies
are expected through the night. Lows will be in the 50s.
The upper level ridge will be moving to the west, and will be
centered over central Arizona for Friday. This will maintain the
mainly sunny skies and quiet weather over the region. Highs on
Friday will be upper 80s to mid 90s with light winds. Quiet
conditions remain during the overnight with lows in the 50s.
By Saturday, model solutions show the ridge strengthening over
Arizona with moisture trapped beneath the ridge. Right now have
kept isolated dry thunderstorms in the forecast for mainly the
central part of the forecast area, US Highway 50 corridor. High
temperatures will rise a few degrees to the low to upper 90s.
Winds will be light, though some virga showers could produce
outflows. It will be a warm night with lows in the 50s and 60s.
On Sunday and Monday the ridge will continue to build and as
moisture becomes trapped under the ridge, this will lead to an
expansion in dry thunderstorms for northern and central Nevada for
both afternoons. Will need to watch this for possible fire weather
headlines, but for now, confidence is too low. Highs on Sunday
and Monday will be above normal with readings in the 90s to near
100 degrees. Took a look at the HeatRisk and for now, no heat
headlines are anticipated. Overnight lows will be in the 50s and
60s.
&&
.AVIATION...Conditions are expected to remain mostly VFR through
the overnight. Isolated to scattered -TSRA will be possible though
the early evening hours. Have input TEMPO for KEKO and KWMC
terminals. Look for clearing skies after 08Z tonight, followed by
quieter weather conditions tomorrow. Winds will be breezy
Wednesday afternoon with SW-S winds 15-20KTG30-35KT possible,
especially across the northern sites of KWMC-KBAM-KEKO.
&&
.FIRE WEATHER...A mix of thunderstorms is occurring in all fire
zones excluding 476 this afternoon and evening. The majority of
thunderstorms will be in zones 437, 438, 469, 470, and 424 with a
lesser amount in 425 and 427. A Red Flag Warning for thunderstorms
remain in effect to 8 pm PST for thunderstorms in fire zones 437,
438, 469, and 470. The thunderstorms or any virga showers will be
capable of producing strong gusty outflow winds that can
propagate a long distance from the parent storm.
On Wednesday isolated thunderstorms should be confined to FW
Zones 469 and 470. An increase in southwest winds is also
expected in northern Nevada due to a passing system to the north.
FW Zone 424, 437, 438 will reach critical conditions with gusty
winds a low RH thus a Red Flag Warning has been issued. Northern
portions of FW Zones 438, 469, and 470 will also have elevated
winds, though may remain just below Red Flag conditions,
especially with slightly higher RH expected in those zones.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM PDT this evening for Central Elko
County-Eastern Elko County-Humboldt County-Quinn-Southeastern
Humboldt County and northern Lander County-W Elko County, N
Eureka and Lander Counties N of I80.
Red Flag Warning from noon to 9 PM PDT Wednesday for Humboldt
County-Quinn-Southeastern Humboldt County and northern Lander
County-W Elko County, N Eureka and Lander Counties N of I80.
&&
99/86/86/99
In the hours before
Special weather statement, Aug 11, 2:27 PM PST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Elko NV
327 PM PDT Tue Aug 11 2020
NVZ030-112315-
Humboldt County NV-
327 PM PDT Tue Aug 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR HUMBOLDT COUNTY UNTIL 415 PM
PDT...
At 323 PM PDT, Doppler radar was tracking a few strong thunderstorms
across western Humbodlt county, moving northeast at 30 mph.
Wind gusts 40 to 50 mph will be possible with these storm.
Locations impacted include...
Kings River Valley, McDermitt, Leonard Creek Ranch, Orovada, Denio,
Dufferena, Denio Summit, Summit Lake, Sage Hen Summit, Onion
Reservoir and Thacker Pass.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4200 11746 4086 11820 4086 11878 4096 11878
4096 11933 4124 11933 4124 11931 4141 11931
4142 11933 4199 11932
TIME...MOT...LOC 2223Z 232DEG 24KT 4128 11888
akySpecial weather statement, Aug 11, 2:59 PM PST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Elko NV
359 PM PDT Tue Aug 11 2020
NVZ033-112345-
Southeastern Elko County NV-
359 PM PDT Tue Aug 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELKO COUNTY UNTIL
445 PM PDT...
At 358 PM PDT, Doppler radar was tracking a strong thunderstorm near
West Wendover, moving north at 25 mph.
Wind gusts 40 to 50 mph will be possible with this storm.
Locations impacted include...
West Wendover.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4068 11419 4072 11437 4109 11428 4104 11404
4080 11404
TIME...MOT...LOC 2258Z 192DEG 21KT 4080 11424
akySpecial weather statement, Aug 11, 4:08 PM PST, 52 minutes before
Special Weather Statement
National Weather Service Elko NV
508 PM PDT Tue Aug 11 2020
NVZ030-120100-
Humboldt County NV-
508 PM PDT Tue Aug 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUMBOLDT COUNTY
UNTIL 600 PM PDT...
At 507 PM PDT, Doppler radar was tracking a strong thunderstorm near
Winnemucca, moving north at 15 mph.
Wind gusts 40 to 50 mph will be possible with this storm.
Locations impacted include...
Winnemucca and Winnemucca Airport.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4086 11770 4086 11788 4092 11793 4098 11794
4124 11780 4117 11750
TIME...MOT...LOC 0007Z 200DEG 14KT 4091 11780
akyThunderstorm Wind, Humboldt
- When
- August 11, 5:00 PM PST to 6:00 PM PST
- Where
- Humboldt County, 5.13 mi ESE of Golconda
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.920, -117.390
Station (GCSNV), 5.1 miles ESE Golconda, 5164 feet.
Thunderstorm Wind, Humboldt
- When
- August 11, 5:00 PM PST to 6:00 PM PST
- Where
- Humboldt County, 4.7 mi E of Golconda
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.950, -117.390
Station (GCRNV), 5.1 miles E Golconda, Elevation 5164 feet.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, August 11, 20201 death · 1 event
- Flash Flooding and Damaging Winds in Mississippi, August 11 to 13, 2020$57,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Georgia, August 11 to 12, 2020$40,000 · 1 in hail · 13 events
- Damaging Wind and Lightning Strikes in Florida, August 11, 2020$60,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in North Dakota, August 11, 2020$35,000 · 1 in hail · 8 events
- Damaging Winds in Vermont, August 11, 2020$45,000 · 50 kt wind · 2 events
- Flash Flooding in New York, August 11, 2020$35,000 · 3 events
- Flash Flooding and Damaging Winds in Arkansas, August 11 to 14, 2020$20,000 · 61 kt wind · 12 events
- Damaging Winds and Lightning Strike in Florida, August 11, 2020$14,000 · 55 kt wind · 10 events
- Damaging Winds in New York, August 11, 2020$15,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, August 11 to 12, 2020$1,000 · 68 kt wind · 10 events
- Drought in Utah, August 11 to 31, 20207 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904943, 904944.